Hail, Lincoln
- When
- August 23, 11:52 AM MST to 11:58 AM MST
- Where
- Lincoln County, Tinnie
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.370, -105.230
As an upper level trough crossed the northern Rocky Mountains, moisture surged northward across New Mexico. Initially, a severe storm with hail and very heavy rain formed over the Sacramento Mountains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
As an upper level trough crossed the northern Rocky Mountains, moisture surged northward across New Mexico. Initially, a severe storm with hail and very heavy rain formed over the Sacramento Mountains. Then, while the associated cold front moved down the eastern plains, a few prolific lightning producing storms impacted the Rio Grande Valley with heavy rain and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 23, 2:31 AM MST, 9 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 331 AM MDT MON AUG 23 2010 ...UNSEASONABLY STRONG COLD FRONT TO INVADE THE FORECAST AREA TONIGHT AND INTO TUESDAY... .DISCUSSION...THE UPTICK IN MOISTURE YESTERDAY LEAD TO INCREASED COVERAGE OF SHOWERS AND THUNDERSTORMS...AND THIS TREND WILL CONTINUE TODAY AS MOISTURE CONTINUES TO ROOT ITSELF OVER THE STATE. UPPER HIGH WILL NUDGE BACK TO THE WEST SOME...AND AXIS OF BETTER INSTABILITY WILL STRETCH FROM THE SOUTHWESTERN MOUNTAINS TO THE NORTHEASTERN CORNER OF THE STATE...IN LINE WITH ESTABLISHED MOISTURE. THUS AN UPTICK IN CONVECTION IS EXPECTED OVER WHAT WAS OBSERVED YESTERDAY...PRIMARILY IN THE SANGRES AND INTO THE NORTHEASTERN PLAINS...AND WHILE THE AFTERNOON UNFOLDS THE STRONG BACK DOOR COLD FRONT WILL BE PLUNGING TOWARD THE FORECAST AREA. MODEL SOLUTIONS CONTINUE TO STRENGTHEN AND SPEED UP THE ARRIVAL OF THIS FRONTAL BOUNDARY...AND LATEST GUIDANCE WOULD SUGGEST THAT THE BOUNDARY WOULD BE MAKING IT INTO THE CLAYTON AND SURROUNDING AREAS BY 6 PM THIS EVENING. AGAIN...WITH THE BREAKOUT OF CONVECTION NEAR THE FRONT...MESOSCALE COLD POOLS FROM THUNDERSTORMS WILL BE MERGING WITH THE SYNOPTIC COLD POOL...LEADING TO A POSSIBLE ACCELERATION OF THIS COMPLEX...AND POSING SOME UNCERTAINTY WITH THE TIMING/ARRIVAL OF THE FRONT. DEEP LAYER SHEAR IS QUITE WEAK...AND THIS WOULD NOT SUPPORT A WIDESPREAD SEVERE THREAT WITH CONVECTION IN THE NORTHEAST THIS AFTERNOON AND INTO TONIGHT...HOWEVER SURFACE CONVERGENCE AND STORM PROPAGATION SPEEDS IN UNISON WITH THE BOUNDARY COULD ALLOW FOR A FEW STRONG TO PERHAPS SEVERE CELLS. OVERALL...HEAVY RAINFALL LOOKS TO BE A BIGGER CONCERN IN THE NORTHEASTERN QUADRANT OF THE STATE AS THE BOUNDARY RACES FARTHER SOUTH AND WEST INTO THE EVENING AND OVERNIGHT HOURS. OTHER CONCERN WILL BE GAP/CANYON WINDS SPILLING THROUGH CENTRAL VALLEYS TONIGHT AND INTO TUESDAY MORNING. FORECASTED SPEEDS ARE NOT QUITE STRONG ENOUGH TO SUPPORT A WIND ADVISORY...BUT WILL LET DAY SHIFT TAKE ONE MORE LOOK WITH THE OPTION OF BOOSTING THESE SPEEDS. VERY STABLE CONDITIONS LOOK TO RAPIDLY BUILD BEHIND THE FRONT TONIGHT AND MORESO INTO TUESDAY...SO THIS COULD LIMIT THE WINDOW FOR STRONG FRONTAL FORCING FROM A CONVECTIVE STANDPOINT. EASTERN SLOPE AREAS COULD OVERCOME THIS WITH UPSLOPE WINDS...AND POPS HAVE BEEN TWEAKED TO TRY AND CAPTURE THE SOUTHWESTWARD PROGRESSION OF THE BEST FRONTOGENETICAL FORCING. THIS WOULD PUSH BEST FAVORED AREAS INTO THE WESTERN MOUNTAINS BY TUESDAY AFTERNOON WITH SOME UPSLOPE STILL ENHANCING CONVECTIVE POTENTIAL ALONG THE AFOREMENTIONED EAST SLOPE REGIONS FARTHER OF THE CENTRAL MOUNTAIN CHAIN. AGAIN HEAVY RAIN WOULD BE A CONCERN...SHIFTING FROM THE NORTHEASTERN QUADRANT OF THE STATE TUESDAY MORNING TOWARD THE SOUTHWESTERN MOUNTAINS AND CONTINENTAL DIVIDE AREAS BY TUESDAY AFTERNOON. DEWPOINTS WOULD BE DROPPING OFF SIGNIFICANTLY IN THE NORTHEASTERN THIRD OR SO OF THE STATE INTO WEDNESDAY. THIS COUPLED WITH MORE STABLE CONDITIONS SHOULD KEEP PRECIPITATION MORE OF A SHOWERY TYPE RATHER THAN THUNDEROUS. OTHERWISE DECENT MOISTURE AND EAST- SOUTHEAST BOUNDARY LAYER WINDS SHOULD KEEP SCATTERED SHOWERS AND STORMS IN MUCH OF THE WESTERN TWO THIRDS OF THE FORECAST AREA WHILE THE UPPER HIGH MOVES TOWARD THE WESTERN BORDER OF ARIZONA. INTO THE EXTENDED...THE PRIMARY FOCUS LOOKS TO TURN TOWARD THE WEEKEND WHEN DEEPENING WESTERN U.S. TROUGH WILL PUSH HIGH PRESSURE BACK EAST. THIS WILL OPEN UP ACCESS TO A CONVEYOR BELT OF MOISTURE FROM THE SIERRA MADRES OF OLD MEXICO...ADDING A LATE SEASON BURST OF INCREASED SHOWERS AND STORMS. 52 && .AVIATION...THE SURGE OF SUBTROPICAL MOISTURE ACROSS W AND CENTRAL NM SUN WILL BE CUTOFF SOMEWHAT TODAY AS OUR UPPER LEVEL HIGH...WHICH HAS LONG SINCE OVERSTAYED ITS WELCOME...BUILDS RIGHT BACK OVER THE STATE AGAIN...MAKING TODAY MORE OF A MOISTURE RECYCLING DAY. EXCEPT FOR A FEW LOCALIZED INSTANCES OF MVFR CIGS OR VSBYS DUE TO FOG IN RECENT HEAVIER RAIN AREAS ACROSS THE NW HALF OF THE FCST AREA THROUGH MID MORNING...TODAY SHOULD BRING JUST A FEW AFTN AND EVE THUNDERSTORM RELATED MVFR CIGS AND PCPN RELATED VSBYS AND MT OBSCURATIONS MOSTLY ACROSS N...W AND CENTRAL AREAS. MEANWHILE A LOW PRESSURE TROUGH ALOFT WILL CROSS THE CENTRAL AND NORTHERN ROCKIES LATE TODAY INTO EARLY TUE PUSHING A VIGOROUS BACK DOOR COLD FRONT INTO NE NM THIS EVE AND PROGRESSING IT PRETTY QUICKLY ACROSS THE REST OF THE STATE LATER TONIGHT AND TUE. OTHER THAN THE TYPICAL LOCALIZED LOWER CIGS...VSBY AND MT OBSCURATIONS WITH STORMS...THERE DOES APPEAR TO BE A PRETTY GOOD LIKELIHOOD AND A SIGNIFICANT POST FRONTAL BAND OF MVFR TO IFR CATEGORY CIGS AND...WHERE IT INTERSECTS THE MTS...SOME MT OBSCURATIONS. THIS WILL OCCUR MOSTLY AFTER 05Z. ALSO ALONG AND SOME DISTANCE BEHIND THE FRONT SHOULD BE SOME AREAS OF SHOWERS AND EMBEDDED THUNDERSTORMS. ALSO...STRONG E WINDS WILL SURGE THROUGH GAPS IN CENTRAL MT CHAIN TONIGHT AND INTO RIO GRANDE VALLEY. SUSTAINED SPEEDS MAY REACH 25 TO 35 KTS WITH GUSTS APPROACHING 45 KTS PERHAPS AT TIMES. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 43 && .FIRE WEATHER...UPPER LEVEL HIGH PRESSURE WILL AGAIN BUILD MORE DIRECTLY OVER NM TODAY AND INTO TONIGHT WHICH WILL SABOTAGE THE MODERATE S TO N MOISTURE SURGE OF SUN. BUT THERE WILL BE ENOUGH MOISTURE RECYCLING THAT DAYTIME HEATING WILL ACT ON TO GENERATE ISOLATED TO OCCASIONALLY SCATTERED SHOWERS AND THUNDERSTORMS. THIS EVENING A VIGOROUS BACK DOOR COLD FRONT TO PLUNGE INTO THE NE HALF OF NM AND PROGRESS QUICKLY S AND W FROM THERE. LINES OR CLUSTERS OF STORMS EXPECTED TO TRACK E OR SE OFF THE SANGRE DE CRISTOS LATE TODAY HELPING TO PROPEL FRONTAL BOUNDARY INTO THE PLAINS. THIS FRONT WILL KEEP CONVECTION FAIRLY ACTIVE ACROSS CENTRAL AND EASTERN AREAS INTO TONIGHT. THE FRONT WILL PUSH INTO THE RIO GRANDE VALLEY BETWEEN MIDNIGHT AND 6 AM TUESDAY WITH A MODEST EAST TO NORTHEAST WIND BELOW CANYONS AT FIRST...INCREASING DURING THE MORNING TO BETWEEN 25 AND 35 MPH WITH GUSTS BETWEEN 40 AND 50 MPH A PRETTY GOOD BET. MOISTURE ENHANCEMENT WITH THE FRONT WILL RESULT IN SCATTERED TO LOCALLY NUMEROUS SHOWERS AND THUNDERSTORMS WEST THIRD TUE WITH LESS ACTIVITY FARTHER TO THE EAST WHERE THE STRENGTH AND COOLING FROM THE FRONT WILL HAVE STABILIZED AND EVEN DRIED THE ATMOSPHERE. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN THE NORTHEAST MON NIGHT AND MAINLY ACROSS THE WEST THIRD OR SO TUE. THE POTENTIAL EVEN EXISTS FOR LOCALIZED FLASH FLOODING...MAINLY ALONG AND EAST OF THE SANGRES MONDAY NIGHT AND OVER THE W CENTRAL AND SW MOUNTAINS BY TUESDAY AFTERNOON AND EVENING. AFTER SHIFTING WELL WEST OF NM TUESDAY...THE HIGH PRESSURE CENTER ALOFT WILL GRADUALLY MIGRATE SE OF NM BY FRIDAY. SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS WILL RELY ON RECYCLED MOISTURE THROUGH ABOUT THU...BUT THE SUBTROPICAL MOISTURE TAP SHOULD REDEVELOP OVER CENTRAL AND WESTERN AREAS FRIDAY AND SATURDAY AS THE HIGH SHIFTS SE. AN UPPER LEVEL TROUGH IS ALSO EXPECTED TO DEEPEN ON THE CA COASTLINE BY SATURDAY HELPING TO ENHANCE THE MOISTURE PLUME OVER AZ AND WESTERN NM. HUMIDITIES AND HUMIDITY RECOVERIES WILL REMAIN MODERATE TO STRONG THROUGH THE EXTENDED FORECAST. 43 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 89 58 89 59 / 20 20 20 20 DULCE........................... 84 52 79 50 / 40 30 30 30 CUBA............................ 83 58 77 50 / 40 30 50 30 GALLUP.......................... 84 55 81 54 / 30 20 50 40 EL MORRO........................ 81 55 74 51 / 30 30 60 50 GRANTS.......................... 84 56 79 53 / 30 30 50 50 QUEMADO......................... 83 57 79 54 / 30 30 60 50 GLENWOOD........................ 91 63 87 65 / 20 20 40 50 CHAMA........................... 78 50 69 44 / 60 40 50 40 LOS ALAMOS...................... 83 59 75 49 / 40 40 30 20 PECOS........................... 81 58 72 49 / 30 50 60 30 CERRO/QUESTA.................... 81 53 69 46 / 50 60 40 30 RED RIVER....................... 72 43 59 38 / 50 60 40 30 ANGEL FIRE...................... 75 41 62 39 / 40 60 60 30 TAOS............................ 84 55 72 44 / 40 50 40 30 MORA............................ 79 56 67 46 / 30 60 60 30 ESPANOLA........................ 90 60 83 49 / 30 40 20 20 SANTA FE........................ 84 58 76 48 / 30 40 50 20 SANTA FE AIRPORT................ 87 60 79 51 / 30 40 40 20 ALBUQUERQUE FOOTHILLS........... 86 66 79 58 / 20 30 20 20 ALBUQUERQUE HEIGHTS............. 89 68 81 61 / 20 20 20 20 ALBUQUERQUE VALLEY.............. 91 64 83 55 / 20 20 20 20 ALBUQUERQUE WEST MESA........... 91 66 83 56 / 20 30 20 20 LOS LUNAS....................... 92 68 85 58 / 20 20 20 20 RIO RANCHO...................... 90 65 84 58 / 20 30 20 20 SOCORRO......................... 91 69 85 59 / 20 20 20 20 SANDIA PARK/CEDAR CREST......... 87 60 77 51 / 20 30 50 30 TIJERAS......................... 88 59 79 53 / 20 30 50 30 MORIARTY/ESTANCIA............... 85 60 73 53 / 30 40 60 40 CLINES CORNERS.................. 84 59 66 51 / 30 40 60 30 GRAN QUIVIRA.................... 87 61 75 55 / 30 20 50 50 CARRIZOZO....................... 91 66 76 57 / 20 20 40 50 RUIDOSO......................... 79 61 67 51 / 20 30 50 50 CAPULIN......................... 85 57 65 47 / 30 70 60 20 RATON........................... 85 57 69 47 / 40 60 60 20 SPRINGER........................ 90 60 72 49 / 30 60 60 20 LAS VEGAS....................... 85 57 69 48 / 30 60 60 30 CLAYTON......................... 92 58 69 51 / 20 60 60 20 ROY............................. 90 61 72 54 / 20 60 60 20 CONCHAS......................... 98 67 74 55 / 20 50 60 20 SANTA ROSA...................... 95 66 72 56 / 20 40 60 30 TUCUMCARI....................... 98 66 74 54 / 20 50 60 20 CLOVIS.......................... 95 65 76 55 / 10 40 60 30 PORTALES........................ 96 66 78 56 / 10 30 60 30 FORT SUMNER..................... 97 67 75 56 / 20 40 60 30 ROSWELL......................... 97 69 81 61 / 10 20 20 40 PICACHO......................... 91 66 74 59 / 20 20 40 50 ELK............................. 86 63 75 55 / 20 20 50 60 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 52/43
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 549 AM MDT MON AUG 23 2010 NMZ501>540-241200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 549 AM MDT MON AUG 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM THE NORTHERN MOUNTAINS INTO THE NORTHEASTERN PLAINS LATE THIS AFTERNOON AND INTO THE OVERNIGHT HOURS AS AN UNSEASONABLY STRONG COLD FRONT PLUNGES THROUGH THE AREA. HEAVY RAINFALL WILL BE POSSIBLE WITH GUSTY WINDS AND PERHAPS SOME HAIL WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE FOCUS FOR SHOWERS AND THUNDERSTORMS WILL BE SHIFTING FROM THE CENTRAL MOUNTAINS TUESDAY MORNING TO THE CONTINENTAL DIVIDE AND AREAS WESTWARD BY TUESDAY AFTERNOON. NUMEROUS SLOW MOVING STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL TUESDAY AND TUESDAY EVENING. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN ALBUQUERQUE AT 1.888.386.7637 OR VIA THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/ABQ. 52
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1241 PM MDT MON AUG 23 2010 NMZ501-505-506-231915- NORTHWEST PLATEAU-WEST CENTRAL MOUNTAINS-WEST CENTRAL PLATEAU- 1241 PM MDT MON AUG 23 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCKINLEY COUNTY THROUGH 115 PM MDT... AT 1239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF TOHATCHI...OR ABOUT 16 MILES NORTH OF GALLUP...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH VERY HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...CHURCH ROCK AND COYOTE CANYON. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3564 10841 3550 10862 3576 10880 3584 10867 TIME...MOT...LOC 1841Z 319DEG 11KT 3574 10868 34
The Holloman AFB radar (KHDX), 89 km away, was scanning. The volume nearest the first event began at 18:49 UTC.
2 flash flood, 1 hail. Local standard time, as filed.
County Road 1 was impassible as water was quickly running over the road and lapping up along the Tse Bonito bridge. Though the bridge remains standing, the water tore off both sides of the bridge.
Nearly 2 inches of rain fell across portions of northwest Rio Rancho. The intersection of Northern and Idalia was closed due to flash flooding. Along Unser, though the road was not closed, it was impassible to several cars which got stuck in the high waters. A sewer line was also damaged, which allowed sewage to flow into the Montoya's Arroyo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245111, 245118, 245129.